Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 103, NWS La Crosse, WI

August 31, 2010Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 31, 2010, 5:22 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2010, 5:22 PM CDT (22:22 UTC)
Expired
Aug 31, 2010, 6:15 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:23 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 2:23 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT TUE AUG 31 2010

.SHORT TERM...THROUGH THURSDAY NIGHT

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT EXTENDING FROM
NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA. LOCAL AND REGIONAL
RADARS SHOWS A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHEAST WISCONSIN INTO EASTERN IOWA. ONLY WIDELY SCATTERED
ACTIVITY ALONG THE FRONT ACROSS SOUTHWEST MINNESOTA INTO NORTHWEST
IOWA.

EXPECTING THE LEADING BAND OF SHOWERS AND THUNDERSTORMS TO BE
EXITING OUT OF THE AREA BY 00Z OR SHORTLY THERE AFTER. THE CONCERN
THEN BECOMES HOW MUCH ACTIVITY WILL DEVELOP ALONG THE FRONT
THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE MAIN
SHORT WAVE TROUGH WILL BE LIFTING NORTHEAST ACROSS THE DAKOTAS
INTO SOUTHERN CANADA TAKING THE BEST PV ADVECTION IN THE 500-300
MB LAYER WELL TO THE NORTHWEST OF THE FORECAST AREA. THE LOW LEVEL
FORCING ALONG THE FRONT WILL BE SUPPORTED BY WEAK FRONTOGENESIS IN
THE 1000-700 MB LAYER...WEAK FN VECTOR CONVERGENCE IN THE 1000-850
MB LAYER AND WEAK SURFACE MOISTURE CONVERGENCE ALONG THE FRONT.
THE MOISTURE TRANSPORT AT 850 MB IS EXPECTED TO INCREASE THROUGH
THE AFTERNOON INTO THE EVENING AHEAD OF THE SHORT WAVE TROUGH AND
INTERSECT THE FRONT ACROSS MAINLY IOWA AND THEN TURN NORTHEAST
WITH THE AREA ON THE WESTERN GRADIENT OF THE TRANSPORT AREA.
OVERALL...DOES NOT SEEM TO BE A LOT OF SUPPORT FOR WIDESPREAD
DEVELOPMENT ALONG THE FRONT YET THE 31.12Z NAM AND GFS SHOW ACTIVITY
BLOSSOMING ALONG THE FRONT. THE 31.12Z SPC WRF SEEMS TO FOCUS MORE
ACROSS IOWA WHERE THE MOISTURE TRANSPORT IS BETTER WHILE THE RAPID
UPDATES OF THE RUC MAINLY SHOW SCATTERED ACTIVITY ALONG THE ENTIRE
FRONT AS IT COMES THROUGH. WITH THE SYSTEM NOT SHOWING ITS HAND
YET AS TO WHAT WILL HAPPEN HAVE BEEN CONSERVATIVE WITH CHANGES FOR
TONIGHT. ATTEMPTED TO DETAIL THE RAIN CHANCES EARLY THIS EVENING
FOCUSING ON THE CURRENT LINE EXITING OUT TO THE EAST WITH THE
ACTIVITY ALONG THE FRONT MAINLY AFFECTING THE WEST WITH LOWER RAIN
CHANCES IN BETWEEN. THEN MAINTAINED THE 70 TO 80 PERCENT RAIN
CHANCES THROUGH THE LATE EVENING AND OVERNIGHT AS THE FRONT COMES
THROUGH.

AN AREA OF HIGH PRESSURE LOOKS TO BUILD IN QUICKLY FOR WEDNESDAY
AND SHOULD PUSH MOST THE RAIN TO THE EAST AND SOUTH OF THE
FORECAST AREA. WENT AHEAD AND LOWERED THE RAIN CHANCES AND
CONFINED THEM TO THE FAR SOUTHERN SECTIONS THINKING THE SUBSIDENCE
IN THE WAKE OF THE SHORT WAVE TROUGH AND FROM THE SURFACE HIGH
WILL SQUASH MOST OF THE RAIN.

DIFFERENCES IN THE MODELS WITH THE TIMING AND STRENGTH OF THE NEXT
SYSTEM. THE NAM AND GFS ARE ON THE STRONG SIDE OF THE MODEL
SOLUTIONS AND SEEM TO BE OUTLIERS SO HAVE FAVORED THE 31.00Z
ECMWF. THE SYSTEM NOW OVER BRITISH COLUMBIA WILL CONTINUE TO MOVE
EAST SOUTHEAST AND BE DEEPENING AS IT APPROACHES THE AREA BECOMING
THE STRONGEST ONCE IT IS PAST THE AREA. THIS SHOULD BRING BETWEEN
12 AND 20 PVU/S OF VORTICITY ADVECTION TO THE AREA FOR LATE
WEDNESDAY NIGHT THROUGH THURSDAY. AS THIS SYSTEM APPROACHES...THE
COLD FRONT WILL STALL TO THE SOUTH OF THE AREA WEDNESDAY AND THEN
LIFT BACK TO THE NORTH AS A WARM FRONT WEDNESDAY NIGHT AS THE MAIN
SURFACE LOW TRACKS FROM NORTH DAKOTA TOWARD THE U.P. OF MICHIGAN.
AROUND 4 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE SHOULD
OCCUR WITH THE FRONTAL PASSAGE AND WHILE THE MOISTURE TRANSPORT
DOES NOT TO BE OVERLY STRONG...IT SHOULD BE POSITIONED RIGHT INTO
THE FRONT AS IT LIFTS THROUGH THE AREA. LOOKS AS IF LATE WEDNESDAY
NIGHT WILL BE THE BEST COMBINATION OF FORCING FROM THE SHORT WAVE
TROUGH AND LOW LEVEL THERMODYNAMICS AND RAISED THE RAIN CHANCES TO
AROUND 60 IN ACCORDANCE WITH SURROUNDING OFFICES. THIS SYSTEM THEN
LOOKS TO QUICKLY MOVE OFF TO THE EAST THURSDAY AND WOULD EXPECT TO
SEE DIMINISHING RAIN CHANCES THROUGH THE DAY AS IT DOES.

.LONG TERM...FRIDAY THROUGH TUESDAY

MEDIUM RANGE MODELS SHOW A GOOD CONSENSUS TODAY WITH THE OVERALL
UPPER AIR PATTERN. THE UPPER LEVEL TROUGH OVER EASTERN CANADA INTO
THE EASTERN GREAT LAKES EARLY IN THE PERIOD WILL SHIFT EAST ALLOWING
RIDGING OVER THE WESTERN CONUS TO BUILD OVER THE MIDWEST. THIS
RIDGING IS THEN EXPECTED TO REMAIN IN PLACE UNTIL LATE IN THE PERIOD
AS THE NEXT TROUGH SLIDES ACROSS SOUTHERN CANADA POSSIBLY IMPACTING
THE UPPER MIDWEST EARLY NEXT WEEK. THE 31.06Z GFS IS THE FASTEST
BRINGING THIS NEXT SYSTEM OUT WITH THE 31.00Z ECMWF IN BETWEEN THE
GFS AND THE 31.00Z GFS ENSEMBLE MEAN. WITH THE STRENGTH OF THE UPPER
LEVEL RIDGE AND MODEL BIASES OF BEING TOO QUICK TO BRING IN
SOUTHWEST FLOW SYSTEMS...WOULD NOT BE SURPRISED TO SEE THIS SYSTEM
BE SLOWED DOWN WITH LATER MODEL RUNS. HAVE MAINTAINED SOME SMALL
RAIN CHANCES ACROSS THE NORTHEAST FRIDAY ON THE BACK SIDE OF THE
DEPARTING GREAT LAKES SYSTEM. WITH THE GFS LOOKING TOO FAST WITH THE
NEXT TROUGH...IT TRIES TO DEVELOP A WARM FRONT ACROSS THE AREA WITH
THE CHANCE OF RAIN ALREADY BY LATE SUNDAY NIGHT. THE ECMWF AND GFS
ENSEMBLES REMAIN DRY UNTIL LATE MONDAY AFTERNOON OR MONDAY NIGHT.
HAVE TAKEN OUT THE RAIN CHANCES OVER MUCH OF THE HOLIDAY WEEKEND AND
PUSHED THEM BACK TO AGREE BETTER WITH THE ECMWF AND GFS ENSEMBLES.

&&

.AVIATION...

SCT-OVC MVFR CLOUD DECKS EXPECTED TO PERSIST ACROSS THE AREA FOR THE
REST OF THE AFTERNOON INTO THIS EVENING...IN THE MOIST LOW LEVEL
AIRMASS AHEAD OF A COLD FRONT IN CENTRAL MN. ONE BAND OF SHRA/TSRA
EXITING THE KLSE AREA EARLY THIS AFTERNOON BUT THE MN COLD FRONT
EXPECTED TO IGNITE ANOTHER ROUND OF SHRA/TSRA ACROSS CENTRAL TO
SOUTHWEST MN THRU THE AFTERNOON. THE FRONT/LINE OF SHRA/TSRA THEN
EXPECTED TO SPREAD SOUTHEAST ACROSS THE TAF SITES MAINLY DURING THE
EVENING HOURS...MOST LIKELY AT KRST IN THE 23-03Z TIMEFRAME AND KLSE
BETWEEN 02-06Z...WITH IFR CIGS/VSBYS IN ANY TSRA/DOWNPOURS. A FEW OF
THE TSRA COULD BE STRONG TO SEVERE LATE THIS AFTERNOON/EARLY THIS
EVENING WITH STRONG GUSTY WINDS. WINDS SHIFT TO NORTHWEST AND NORTH
BEHIND THE FRONT LATER TONIGHT...BUT LOWER LEVEL MOISTURE...MVFR
CLOUDS/VSBYS IN BR AND SCT -SHRA BEHIND THE FRONT TO LINGER INTO THE
MORNING HOURS OF WED. WEAK HIGH PRESSURE...SUBSIDENCE...LOW LEVEL
DIVERGENT FLOW AND DIURNAL WARMING TO MIX/BREAK UP LOWER CLOUD DECKS
WED MORNING WITH GENERALLY GOOD VFR CONDITIONS EXPECTED AT BOTH
KRST/KLSE DURING THE LATE MORNING...AFTERNOON AND EVENING HOURS OF
WED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...RRS
Hazardous weather outlook, Aug 31, 3:46 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
346 PM CDT TUE AUG 31 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
346 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS FROM EARLIER TODAY HAVE LIMITED THE
INSTABILITY OVER PORTIONS OF THE AREA...MAINLY EAST AND SOUTH OF
LA CROSSE. OVER SOUTHEAST MINNESOTA AND NEARBY AREAS...THE AIRMASS
HAS BEEN ABLE TO WARM ENOUGH FOR IT TO BECOME MODERATELY UNSTABLE
THIS AFTERNOON.

THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND THIS EVENING REMAINS A COLD FRONT PUSHING SOUTHEAST
AND INTO THE MOIST...UNSTABLE AIRMASS OVER THE REGION. WITH THE
MOST UNSTABLE AIRMASS OVER SOUTHEAST MINNESOTA AND NEARBY AREAS...
AND THE FRONT ARRIVING THERE EARLIER THIS EVENING...A FEW OF THE
THUNDERSTORMS MAINLY WEST AND NORTH OF LA CROSSE COULD BECOME
SEVERE. THE MAIN SEVERE THREATS WOULD BE DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
ACROSS THE OUTLOOK AREA AS THE NEXT STORM SYSTEM MOVES INTO THE
REGION. IT IS UNCERTAIN AT THIS TIME WHETHER ANY OF THESE STORMS
MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY BETWEEN 5 PM AND 10 PM...AND MAINLY WEST OF A
CHARLES CITY IOWA TO LA CROSSE AND BLACK RIVER FALLS LINE.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM CDTAreal Flood AdvisoryARXBuffalo2 hr
Aug 31, 6:19 PM CDTAreal Flood AdvisoryARXDodge, Olmsted, Wabasha86 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.